Aa
Aa
A
A
A
Close
Avatar universal

Pill Induced Esophagitis

Tuesday nt my husband got in bed and realized he forgot to take his antibiotic so he got up, took it with a sip of water and went to sleep. He woke up during the nt with his throat hurting and kinda burning. All day yesterday he said it felt like the pill was stuck in his throat (but knows it isn't still) and had a burning and bothersome feeling. I read last nt that the antibiotic he is on, Doxycycline Hyclate has this happen a lot if you do not drink a lot of water with it AND sit upright for 30 min after, neither which he did the other night. I read that it irritates the esophagus when this haopens. I gave him Tums last night and he started taking Zantac today. He said that it is not burning as much but is just pretty bothersome when swallowing. Anyone know of anything else to do for this or how long this will last?

Thanks!  
3 Responses
Sort by: Helpful Oldest Newest
973741 tn?1342342773
Ugh, didn't know about that with doxy!  Most antibiotics are recommended to be taken with a full glass of water (also helps cut down on GI distress from it) but never heard of sitting upright for 30 minutes!  (sort of a pain, right?  Although often antibiotics are good to take with food, again to help prevent GI distress).  

Now that you brought this to my attention, I read the statistic of up to 50 percent of those who take doxycycline get esophagitis!  Wow!  Here's a whole article on it (maybe you have read) https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3099275/.  The take home from that is that this is common with doxycycline and also that it typically resolves and doesn't become a chronic issue!  Here is another article https://www.mayoclinic.org/diseases-conditions/esophagitis/symptoms-causes/syc-20361224.


Would a GERD medication help him?  Have you asked your doctor that?  I think duration is different for different people but you've eliminated the source of what is causing it so now it is just a matter of recovery time and he is already feeling better which is a good sign.  

Let us know how it goes!
Helpful - 0
363281 tn?1643235611
Hello~I suggest he drink some aloe vera juice, this will help with the burning and also help heal the tissues that could possibly been affected when he took the antibiotic.
Helpful - 0
973741 tn?1342342773
How are things going?  What did your doctor mention about doxycycline and the esophageal issue?  That was really interesting as I never knew how common that was with this medication.  Some have long term problems from it and I hope that is not the case with your husband!  Please come back and update me!  
Helpful - 0
Have an Answer?

You are reading content posted in the General Health Community

Top General Health Answerers
363281 tn?1643235611
Nelson, New Zealand
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
80052 tn?1550343332
way off the beaten track!, BC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.